RCOG | Ovarian Hyperstimulation Syndrome

This is a new guideline from the RCOG on managing ovarian hyperstimulation syndrome (OHS). Most patients will ultimately be managed in secondary care, but we need to be aware of it, as most women apparently attend the GP first. Two important points if you read no further!

  1. Most women present with abdominal pain and distention after their 'trigger injection'.
  2. NSAIDs should be avoided as they can trigger renal failure.

As I wasn't very confident at knowing what to look for and how to assess patients, I am doing a general summary.

[Tweet "NSAIDs should be avoided as they can trigger renal failure."]

What is it?

It may affect up to 1/3 of IVF cycles. The exact cause is uncertain. It happens when FSH is given, then LH and hCG. This stimulates ovarian follicle development.

The problem seems to be that this stimulation causes the release of proinflammatory mediators. This then causes increased vascular permeability and a prothombotic state.

Why is this a problem?

Women therefore can get ascites and (less commonly) pleural and pericardial effusions. This can result in severe hypovolaemia. They are also more at risk of emboli, even for some weeks after resolution of the OHS. They normally have a low sodium, but can still concentrate their urine and still generally get a thirst response.

There may then be a higher risk of pre-eclampsia and of premature delivery.

What is the presentation?

Abdominal pain and distention are the most common presenting symptoms. They present after the 'trigger injections', but before oocyte harvesting. Normally they present within 7d, but they can present later (after 10d) if they become pregnant (due to the release of endogenous hCG).

Beware women presenting with severe pain, as this is less likely to be OHS. Pyrexia is also not normally present.

Other symptoms include leg, vulval and sacral swelling. Reduced urine output is often present. Nausea and vomiting are common too and sometimes breathlessness.

Sometimes neurological symptoms can occur due to cerebral thromboembolism (remember this can occur for several weeks after the OHS).

Signs

  • Obs
  • Weight - this can increase due to the fluid retention.
  • Swelling - leg, vulval and sacral.

Management

We should not be managing this!

Women should all receive bloods and an USS, to allow grading of severity. It can be really dangerous, so if you suspect it, refer on. Many women will be managed as outpatients after being assessed.

Women undergoing fertility treatment should have a 24hr phone number they can call, so this may be the first thing you do. Because many women have treatment out of area, you may need to refer to local gynaecology.

If you advise analgesia, avoid NSAIDs as they can induce renal failure in OHS patients.

Louise Hudman

I'm a freelance GP locum in Winchester & Southampton.

Use the NASGP CPD templates to record your reflections.

Latest posts by Louise Hudman (see all)

1 Response

  1. Kath Surtees
    Thanks very much Louise, a really useful warning and summary.

Leave your comments